Researchers identified a possible association between female sex and dermatologic adverse events (AEs) during treatment of melanoma using immune checkpoint inhibitor therapy. Findings were presented in a report in the Journal of the American Academy of Dermatology.1
The findings came from a retrospective cohort study of male and female patients with metastatic melanoma who received immune checkpoint inhibitor therapy. Immune checkpoint inhibitor treatments included ipilimumab, nivolumab, pembrolizumab, and ipilimumab/nivolumab combination therapy.
Patients underwent evaluations at least every 4 weeks at Dana-Farber Cancer Institute/Brigham and Women’s Cancer Center in Boston, Massachusetts. Electronic medical records were used to identify dermatologic AEs. The primary analysis considered possible predictors of dermatologic AEs, while a subset analysis examined the impact of menopausal status; females of age 52 or more years were considered postmenopausal.
A total of 243 patients were identified, with 235 included in analysis. Of these patients, 93 were female, including 27 who were premenopausal and 66 who were postmenopausal. Dermatologic AEs were reported in 54.0% of the total evaluated patients, including 62.4% of the female patients and 48.6% of the male patients. Female sex was significantly associated with occurrence of a dermatologic AE, with an odds ratio (OR) of 2.11 (95% CI, 1.17-3.82; P =.01) in comparison with male patients, in a multivariate logistic regression analysis.
Subset analyses also examined the rates of dermatologic AEs based on premenopausal or postmenopausal status in female patients, in comparison with male patients. For premenopausal females, the difference in comparison with male patients was not statistically significant (OR, 1.97; 95% CI, 0.56-6.67; P =.40). Postmenopausal female patients showed a borderline higher rate of dermatologic AEs than male patients did (OR, 2.17; 95% CI, 1.00-4.69; P =.05).
“A comparable odds ratio between premenopausal and post-menopausal women compared to men suggests that factors beyond sex hormones may be contributory,” the researchers noted in their report. However, they also explained, a limitation of the analysis was that there were few referrals to dermatology. The researchers recommended that clinicians consider the study’s results when discussing with female patients potential dermatologic AE risks with immunotherapy.
Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures.
Bui AN, Bougrine A, Buckbinder EI, Giobbie-Hurder A, LeBoeuf NR. Female sex is associated with higher rates of dermatologic adverse events among patients with melanoma receiving immune checkpoint inhibitor therapy: a retrospective cohort study. J Am Acad Dermatol. Published online July 9, 2021. doi:10.1016/j.jaad.2021.06.885
This article originally appeared on Oncology Nurse Advisor